Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 1997, 9:38 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 9:38 PM EDT (01:38 UTC)
- Expired
- Jul 5, 1997, 10:25 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 9:59 PM EDT | Thunderstorm Wind 50 | Wilmington, NC | 50 KT WIND GUST MEASURED AT THE STATE PORT, JUST SOUTH OF WILMINGTON. |
| Jul 5, 10:00 PM EDT | Hail 0.75 | Leland, NC | |
| Jul 5, 10:10 PM EDT | Thunderstorm Wind 50 | Leland, NC | WIND DAMAGED ROOF |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 060139 RRA
SVRILM
NCC019-129-NCZ505-060225-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
938 PM EDT SAT JUL 5 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1025 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN SOUTHEASTERN NORTH CAROLINA
...BRUNSWICK COUNTY
...NEW HANOVER COUNTY
AT 935 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
LELAND MOVING NORTHEAST AT 25 MPH.
THIS STORM WILL BE IN THE VICINITY OF..
WILMINGTON BY 945 PM EDT
WRIGHTSBORO BY 950 PM EDT
CASTLE HAYNE BY 955 PM EDT
OGDEN BY 1000 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY* FROM WINDOWS UNTIL THE STORM HAS PASSED.
HEWITT/HOEHLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:15 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 5, 9:15 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 915 PM EDT SAT JUL 5 1997 RDU: WRKZFP LOOKED GOOD TO THESE WEARY EYES.KAGE. CWF: JUST DID QUICK SFC ANALYSIS AND WAS HAVING TROUBLE TRYING TO FIND FRONT WITH ALL THE CONVECTIVE/MESOSCALE BOUNDARIES OUT THERE. THINK ONGOING FCST WITH FLAVOR OF WINDS EVENTUALLY BECOMING NRLY OVERNIGHT IS ON TRACK AND WILL NOT DEVIATE. DISC: JUST WHEN YOU THOUGHT IT WAS OVER...ACTIVITY IS BUILDG BACK W. HAVE NOT LOOKED AT MUCH BUT ADAP SINCE 4PM BUT IT LOOKS LIKE OCCASIONAL TSRA THROUGH AT LEAST MIDNIGHT.. WHERE IS MY RELIEF? .MHX...NONE JME
In the hours before
Special weather statement, Jul 5, 9:09 PM EDT, 29 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039- 060215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 909 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED. OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE. GROH
Special weather statement, Jul 5, 9:10 PM EDT, 28 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039- 060215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 909 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED. OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHvTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE. GROH
Special weather statement, Jul 5, 9:11 PM EDT, 27 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039- 060215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 909 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED. OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORMIDNIGHT. THE THUNDERSTORMS COULD STILL PRODUCE FREQUENT LIGHxTNING...VERHEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUTHE STORMS ARE NO LONGER EXPECTED TO BE SEVERE. GROH
Special weather statement, Jul 5, 9:16 PM EDT, 22 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039- 060215- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 916 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED. OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORE MIDNIGHT. THE STORMS COULD STILL PRODUCE FREQUENT LIGHTNING... VERY HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUT THE STORMS ARE NO LONGER EXPECTED TO BE SEVERE. CORRECTED GARBLED WORDING .... GROH
Special weather statement, Jul 5, 9:17 PM EDT, 21 minutes before
NCZ096-100-099-101-097-087-505-SCZ023-024-032-046-034-033-017-039- 060215- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WILMINGTON NC 916 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN NORTH CAROLINA HAS EXPIRED. THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEASTERN SOUTH CAROLINA HAS BEEN CANCELLED. OVER SOUTHEASTERN NORTH CAROLINA...SCATTERED STRONG STORMS WILL STILL OCCUR BEFORE MIDNIGHT...AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. OVER NORTHEASTERN SOUTH CAROLINA...SCATTERED STRONG THUNDERSTORMS COULD STILL OCCUR NORTHEAST OF A HARTSVILLE TO FLORENCE TO SOCASTEE LINE BEFORE MIDNIGHT. THE STORMS COULD STILL PRODUCE FREQUENT LIGHTNING... VERY HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 35 MILES AN HOUR...BUT THE STORMS ARE NO LONGER EXPECTED TO BE SEVERE. CORRECTED GARBLED WORDING .... GROH
Special weather statement, Jul 5, 9:19 PM EDT, 19 minutes before
NCZ080-093-047-079-081-091-029-094-044-046-045-103-104-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 915 PM EDT SAT JUL 5 1997 THE SEVERE THUNDERSTORM WATCH FOR MUCH OF EASTERN NORTH CAROLINA EXPIRED AT 9 PM. HOWEVER...SHOWERS AND SCATTERED STRONG THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS MUCH OF THE AREA THROUGH 11 PM BEFORE WEAKENING. PERSONS ARE ADVISED TO REMAIN ALERT FOR ADDITIONAL THUNDERSTORMS OVER THE NEXT FEW HOURS AND BE PREPARED TO SEEK SHELTER SHOULD WEATHER CONDITIONS BECOME THREATENING. JH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:43 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.